Wisconsin, 2012

Winter Storm in Wisconsin, January 1 to 2, 2012

January 1 to 2, 2012 · NWS GRB · 1 event in 1 county or zone

Snow, associated with a low pressure system, fell in north central Wisconsin as the low passed through the state. The snow tapered off as the low departed, but increased again as cold air flowing over the warmer waters of Lake Superior brought lake-effect snow showers to Upper Michigan and parts of northern Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Snow, associated with a low pressure system, fell in north central Wisconsin as the low passed through the state. The snow tapered off as the low departed, but increased again as cold air flowing over the warmer waters of Lake Superior brought lake-effect snow showers to Upper Michigan and parts of northern Wisconsin.

Six to 11 inches of snow fell in northern Vilas County, most of which was lake-effect. The highest snowfall total for the event was 11.1 inches near Presque Isle. Winds gusted to 35 mph on the evening of the 1st and produced considerable blowing and drifting of the new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 31, 10:37 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1037 PM CST SAT DEC 31 2011

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...IMPRESSIVE SYSTEM WITH STG DYNAMICS BEARING DOWN ON THE
AREA. BUT MOISTURE SOMEWHAT LIMITED...AND ADDING COMPLICATIONS TO
THE FCST.

PERHAPS STARTING TO GET A BETTER IDEA OF HOW SYSTEM WL EVOLVE
TNGT. BAND OF PCPN IN ZONE OF STG FRONTOGENETIC FORCING HAS BEEN
INCRG FM SWRN MN TO FAR NW WI. SEVERAL LTG STRIKES WITHIN THIS
BAND DURING THE PAST HR OR SO. THE BAND WL PROBABLY BE DIRECTED
INTO THE NW PART OF THE FCST AREA LATER TNGT...WHERE IT WL SLOWLY
WEAKEN LATE TNGT AND EARLY SUN.

MEANWHILE..EXPECT ANOTHER BAND OF PCPN TO DEVELOP A LITTLE LATER
TNGT FARTHER SE IN ASSOC WITH THE MAIN SHRTWV ITSELF. MIGHT BE
SEEING THE START OF THAT NOW WITH BLOB OF PCPN DEVELOPING BTWN OMA
AND DSM. THAT WL PROBABLY EXPAND INTO THE SE PART OF THE FCST AREA
LATE TNGT...AND THEN LINGER AND POSSIBLY PIVOT ACRS THE ERN PART
OF THE FCST AREA SUN MORNING. IT/S STARTING TO LOOK LIKE WE MAY
GET A RELATIVE MIN IN THE PCPN IN THE AREA BTWN THE 2 MAIN BANDS.

CURRENT FCST SEEMS TO HAVE A DECENT HANDLE ON THE OVERALL
SCENARIO. MAIN CHGS WITH THE UPCOMING UPDATE WL BE TO TWEAK PCPN
TIMING A BIT IN THE GRIDS...AND TO MOVE THE QPF/SNOWAMT GRIDS
TOWARD SCENARIO DESCRIBED ABOVE.

WON/T BE MAKING ANY CHGS TO HEADLINE TYPES. ONLY CHG WL BE TO
START CALUMET/BROWN COUNTY WW.Y AT 09Z SINCE CURRENT 12Z START
LOOKS A LITTLE LATE. NPW FOR THE WI.Y ALREADY OUT. REST OF UPDATED
PRODUCE SUITE WL BE OUT ASAP.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 640 PM CST SAT DEC 31 2011...

UPDATE...IMPRESSIVE SYSTEM CONTS TO EVOLVE IN THE PLAINS TNGT.
INTENSE VORT APPEARS TO HAVE FINALLY FINISHED DIGGING. IT/S MOVG
EWD ACRS N-C KS RIGHT NOW. IT SEEMS DESTINED TO SWING ARND INTO A
NEGATIVE TILT AS IT EJECTS OUT TOWARD LAKE MICHIGAN LATE TNGT AND
EARLY SUN. TREND ON GUID SEEMS TO BE TO SHIFT BETTER FORCING MORE
TOWARD E-C WI...WITH COMMA HEAD STRUCTURE POSSIBLY EVOLVING AND
PIVOTING ACRS THAT AREA VERY LATE TNGT AND EARLY SUN. THAT
CERTAINLY FITS WITH THE SRN POSN OF THE VORT RIGHT NOW...BUT WOULD
LIKE TO FOLLOW EVOLUTION OF SYSTEM A LITTLE MORE AND GET A PEEK AT
THE 00Z GUIDANCE PKG BEFORE TOTALLY COMMITTING TO THAT CHG IN THE
FCST. AS THINGS STAND RIGHT NOW...WL PROBABLY BE ADJUSTING FCST
TO HAVE A LITTLE MORE SN IN ERN WI AND A LITTLE LESS IN C/NC WI
/OTHER THAN THE SNOWBELT AREAS/.

DON/T ANTICIPATE ANY CHG TO HEADLINE TYPES...THOUGH WL NEED TO
TAKE A LOOK AT START TIMES WITH EVENING UPDATE. TARGET IS TO HAVE
UPDATED PRODUCT SUITE OUT BTWN 900 PM AND 930 PM.

SKOWRONSKI

DISCUSSION ISSUED AT 226 PM CST SAT DEC 31 2011...

SHORT TERM...TONIGHT THROUGH NEW YEARS DAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A DEVELOPING
LOW PRESSURE SYSTEM MOVING EAST OVER SOUTHEAST NEBRASKA THIS
AFTERNOON...JUST AHEAD OF A VIGOROUS SHORTWAVE.  WEAK SHORTWAVE
IMPULSE TRAVELING NORTHEAST OVER MINNESOTA HAS GENERATED A BAND OF
SLEET/FREEZING RAIN OVER NORTHERN WISCONSIN WHICH HAS BEEN REACHING
THE GROUND...BUT IS NOT ACCUMULATING...ACCORDING TO A SPOTTER AT
LAKE TOMAHAWK.  OTHERWISE...MID AND HIGH CLOUDS CONTINUE TO PASS
OVER THE STATE...AND LOW CLOUDS CONTINUE TO BE A NUISANCE OVER
CENTRAL AND NORTHEAST WISCONSIN...JUST NORTH OF A SURFACE WARM
FRONT.  AHEAD OF THE LOW...PLENTY OF CLEAR SKIES AND DRY AIR EXISTS
OVER KANSAS...MISSOURI...AND SOUTHERN ILLINOIS WHERE DEWPOINTS ARE
IN THE 20S AND 30S.  BUT FARTHER NW...AN FGEN BAND IS DEVELOPING
OVER NE NEBRASKA AND SE SOUTH DAKOTA...WHICH WILL BE THE FEATURE TO
WATCH HEADING INTO TONIGHT.  ALSO...BEEFY WINDS OF 45-60 KTS ARE
IMPACTING THE FRONT RANGE OF THE ROCKIES.  AS THE SURFACE LOW TRACKS
NE...HEADLINES FOR BOTH SNOW AND WIND ARE THE MAIN FORECAST CONCERNS.

TONIGHT...BEEFY SHORTWAVE OVER THE PLAINS WILL BECOME NEGATIVELY
TILTED AS IT DRIVES A SURFACE LOW TO THE NORTHEAST TO CENTRAL OR
SOUTHERN LAKE MICHIGAN.  MODELS DIDNT INITIALIZE ALL THAT WELL THIS
MORNING (TOO WEAK WITH THE SHORTWAVE...AND THERMAL PROBLEMS)...SO
ITS TOUGH TO HAVE CONFIDENCE IN ANY ONE PARTICULAR MODEL.  TRIED TO
BLEND THE NAM AND GFS...BUT CONFIDENCE IS NO BETTER THAN AVERAGE
WITH THE DETAILS.  ALTHOUGH WILL HAVE SE WINDS AT THE
SURFACE...WINDS TURN TO THE SW ALOFT AND DRAW IN WARMER AIR FROM THE
CENTRAL PLAINS.  HOWEVER...THE AIR FROM THE PLAINS IS ALSO QUITE DRY
AS DEPICTED BY THE 12Z RAOBS (PWATS LESS THAN 0.4 INCHES INTO
NORTHERN TEXAS AND LOUISIANA)...AND PRECIP MAY BE SLOW TO MOVE INTO
THE REGION DESPITE INCREASING FORCING.  AS A RESULT...HAVE DELAYED
PRECIP UNTIL AFTER MIDNIGHT.  AS THE LOW MOVES OVER SOUTHEAST
WISCONSIN TONIGHT...A TIGHTENING THERMAL GRADIENT ON THE NW FLANK OF
THE LOW WILL LEAD TO AN FGEN CIRCULATION MOVING FROM SW TO NE ACROSS
THE STATE.  PTYPE IS LIKELY TO START OUT AS ALL SNOW OVER N-C
WISCONSIN...WHERE EVAPORATION INTO A DRY LAYER ALOFT YIELDS WET BULB
TEMPERATURES BELOW ZERO.  NOT AS CLEAR CUT OVER CENTRAL WISCONSIN
WHERE WET BULB TEMPERATURES APPROACH 0C AT MIDNIGHT SO LEFT A
RAIN/SNOW MIX THERE.  ENOUGH WARM AIR LOOKS TO SURGE INTO THE FOX
VALLEY AND LAKESHORE WHERE PTYPE COULD START OUT AS ALL
RAIN...BEFORE TRANSITIONING TO A MIX OR ALL SNOW BY 12Z.  BECAUSE
OF THE MIX...SNOW ACCUMS LOOK TO BE QUITE A BIT HIGHER OVER CENTRAL
AND NORTH-CENTRAL WISCONSIN...ON THE ORDER OF 1 TO 3
INCHES...COMPARED TO LESS THAN AN INCH OVER THE FOX VALLEY AND LAKE
SHORE.  WINDS WILL ALSO BE BEGINNING TO STRENGTHEN LATE
TONIGHT...BUT THE REAL PUSH WONT BE UNTIL SUNDAY MORNING.

NEW YEARS DAY...LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT LIFTS
OVER NORTHERN LOWER MICHIGAN AND LAKE HURON ON SUNDAY.  ONGOING
PRECIP WILL HAVE CHANGED TO ALL SNOW EXCEPT OVER DOOR COUNTY EARLY
SUNDAY MORNING. ARCTIC AIR WILL BE ROTATING AROUND THE LOW...WHICH
WILL STEEPEN LOW LEVEL LAPSE RATES...AND ALLOW MIXING OF 900MB WINDS
OF 40 TO 50 KTS.  BECAUSE OF THE WINDS AND SNOWFALL...SUNDAY MORNING
LOOKS TO HAVE THE MOST IMPACT FROM THE STORM...AS THERE COULD BE A
2-3 HR PERIOD OF FAIRLY NASTY CONDITIONS.  THE SNOW WILL BE WINDING
DOWN OVER CENTRAL AND NORTHEAST WISCONSIN POST 15Z WITH TOTAL
ACCUMULATIONS OF 2-4 INCHES AND 1-3 INCHES RESPECTIVELY.
HOWEVER...NW WINDS AND GROWING INSTABILITY OVER WESTERN LAKE
SUPERIOR WILL SET UP GOOD CONDITIONS FOR LAKE EFFECT SNOW.  SOME
QUESTIONS ON THE EXACT WIND DIRECTION...AS 1000-850MB WINDS BACK
AROUND TO THE 320-330 DEGREE DIRECTION LATE SUNDAY MORNING AND INTO
THE AFTERNOON.  AS A RESULT...BEST CONDITIONS FOR BEEFY SNOW
ACCUMULATIONS MAY HAVE TO WAIT UNTIL SUNDAY NIGHT WITHIN THE SNOW
BELT.  WILL STILL KEEP 2-4 INCHES IN THE FORECAST THOUGH.  ONCE THE
SNOW DIMINISHES OUTSIDE THE SNOW BELT...WIND GUSTS WILL REMAIN AN
ISSUE FOR THE REST OF THE DAY.  GUSTS WILL LIKELY FALL IN THE 40-50
MPH RANGE...AND THE HIGHEST GUSTS SHOULD FALL OVER CENTRAL AND
NORTHEAST WISCONSIN.  HAVE POSTPONED THE START OF THE WIND ADVISORY
UNTIL 18Z EVERYWHERE...FIGURING THE MORNING SNOW WILL HAVE POTENTIAL
TO BLOW AROUND THROUGH AT LEAST MIDDAY.  WILL SEE MORNING HIGHS IN
THE MID 20S TO LOWER 30S FALL THROUGH THE DAY.

AS FOR HEADLINES...ALREADY MENTIONED THE WIND ADVISORY.  HAVE
DELAYED THE WINTER HEADLINES UNTIL 06Z TONIGHT FOR NORTH-CENTRAL
WISCONSIN AND UNTIL 09Z FOR NORTHEAST WISCONSIN (EXCEPT FOR THE DOOR
WHICH STARTS AT 12Z).  STUCK WITH THE WINTER WEATHER ADVISORY
BECAUSE FIGURING SNOW AMOUNTS WILL BE IN THE 2-4 INCH RANGE AT THE
HIGHEST END...AND THE SNOW WILL BE WINDING DOWN AS THE WINDS CRANK
UP SUNDAY MORNING.  THERE MAY BE A SHORT WINDOW OF A COUPLE HOURS OF
LOW VSBYS (SAY A HALF MILE OR LESS)...BUT FELT THE MARGIN OF ERROR
IS TOO HIGH FOR AN UPGRADE TO A WINTER STORM WARNING.  COMBINED WITH
UNCERTAINTY IN MODEL PERFORMANCE...HAVE STUCK WITH A WINTER WEATHER
ADVISORY FOR NOW.

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY.
CYCLONIC UPPER FLOW WILL PRODUCE LAKE EFFECT SNOW IN FAR
NORTHCENTRAL WISCONSIN AND SNOW SHOWERS OR FLURRIES SUNDAY NIGHT
THROUGH MONDAY. MONDAY SHOULD BE THE COLDEST DAY OF THE WINTER SO
FAR WITH HIGHS IN THE HIGH SINGLE NUMBERS AND TEENS ALONG WITH A
GUSTY WIND PRODUCING WIND CHILLS BELOW ZERO. 850 MB TEMPERATURES
FORECAST TO FALL TO NEAR -20C LATE SUNDAY NIGHT AND MONDAY MORNING
CREATING IMPRESSIVE INSTABILITY OVER LAKE SUPERIOR. WIND DIRECTIONS
ARE NOT IDEAL (A LITTLE TOO MUCH WESTERLY COMPONENT) FOR VILAS
COUNTY AND THE WIND SPEEDS ARE ACTUALLY STRONGER THAN IDEAL (WINDS
MORE THAN 40 KNOTS DOES NOT PERMIT DRY AIR TO PICK UP MUCH
MOISTURE IF IT TRAVEL SO FAST ACROSS THE LAKE). SO THINK THAT WE
WILL SEE ANOTHER 3 TO 5 INCHES ACROSS VILAS COUNTY FOR THE SUNDAY
EVENING THROUGH MONDAY NOON WITH LOCALLY HIGHER AMOUNTS NEAR THE
MICHIGAN BORDER.

UPPER RIDGING BEGINS TO ARRIVE MONDAY EVENING WHICH WILL CAUSE
WINDS TO BACK SUFFICIENTLY TO DIMINISH THE LAKE EFFECT SNOW TO
JUST FLURRIES. A CLIPPER SYSTEM WILL BRING INCREASING CLOUDS
TUESDAY AND MAYBE SOME SNOW SHOWERS TUESDAY NIGHT. NO MUCH
EXPECTED DUE TO VERY DRY AIR IN PLACE BEFORE IT/S ARRIVAL. THEN
MORE UPPER RIDGING FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH MAINLY
DRY AND MILD WEATHER. A BIG DIFFERENCE IN THE MODELS FOR NEXT
SATURDAY OVER THE WESTERN GREAT LAKES SO MADE NO CHANGES TO
PREVIOUS FORECAST FOR THAT PERIOD.

MARINE...SOUTH WINDS AHEAD OF AN APPROACHING ARCTIC FRONT COULD
CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFTS THIS AFTERNOON AND
TONIGHT. AS THE ARCTIC COLD FRONT SWEEPS EAST OF THE AREA LATE
TONIGHT....WEST TO NORTHWEST GALES WILL DEVELOP SUNDAY MORNING
WHICH WILL CONTINUE INTO MONDAY AFTERNOON. THERE IS AN OUTSIDE
CHANCE THAT GUSTS COULD APPROACH OR REACH STORM FORCE OVER
NORTHERN DOOR COUNTY SUNDAY NIGHT.
&&

.AVIATION...FOR 06Z TAF ISSUANCE. PCPN WORKING IN A LITTLE MORE
QUICKLY THAN EARLIER EXPECTED.

SKOWRONSKI
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR WIZ013-
020-021-031-037>039-045-048-049-073-074.

WIND ADVISORY FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
WIZ010>013-018>021-030-031-035>040-045-048>050-073-074.

WINTER WEATHER ADVISORY FROM 6 AM TO NOON CST SUNDAY FOR WIZ022-
040-050.

WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR WIZ010>012-018-
019-030-035-036.

WIND ADVISORY FROM NOON SUNDAY TO 6 PM CST MONDAY FOR WIZ022.

WINTER STORM WARNING UNTIL 3 PM CST MONDAY FOR WIZ005.

&&
Hazardous weather outlook, Dec 31, 9:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
957 PM CST SAT DEC 31 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
957 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP AS SNOW SPREADS ACROSS
THE AREA. BE SURE TO CHECK FORECAST AND WARNING AND ADVISORY
PRODUCTS WHICH WILL CONTAIN SPECIFIC INFORMATION ON YOUR AREA OF
INTEREST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE SNOW WILL DIMINISH OVER MOST OF THE AREA SUNDAY...BUT HAZARDOUS
TRAVEL CONDITIONS WILL CONTINUE AS STRONG WEST TO NORTHWEST WINDS
DEVELOP.

SNOW SHOWERS ARE EXPECTED TO CONTINUE IN THE LAKE SUPERIOR
SNOWBELT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND
MEASURED PEAK WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GREEN
BAY.

LMZ521-522-541>543-011100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
957 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SOUTH WINDS MAY APPROACH GALE FORCE ON LAKE MICHIGAN TONIGHT...WITH
WAVES BUILDING TO AS HIGH AS 6 TO 10 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

WEST TO NORTHWEST GALES ARE EXPECTED SUNDAY MORNING THROUGH MONDAY
AFTERNOON. THERE IS SOME POTENTIAL FOR GUSTS TO APPROACH STORM
FORCE OVER WATERS ADJACENT TO THE NORTHERN PART OF THE DOOR
PENINSULA.

JS

In the hours before

Special weather statement, Dec 31, 10:10 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1010 PM CST SAT DEC 31 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
1010 PM CST SAT DEC 31 2011

...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT...

PRECIPITATION WILL OVERSPREAD CENTRAL AND NORTH-CENTRAL WISCONSIN LATE
THIS EVENING...AND EAST-CENTRAL AND NORTHEAST WISCONSIN AFTER MIDNIGHT.
THE PRECIPITATION IN CENTRAL AND NORTH-CENTRAL WISCONSIN WILL BE MAINLY
SNOW...THOUGH SOME FREEZING RAIN OR RAIN COULD BE MIXED IN AT THE ONSET.
TEMPERATURES WERE WARMER IN EASTERN WISCONSIN...SO A PERIOD OF RAIN IS
POSSIBLE BEFORE THE PRECIPITATION CHANGES TO SNOW.

THE HEAVIEST SNOWS WILL PUSH ACROSS NORTH-CENTRAL WISCONSIN DURING THE
PRE-DAWN HOURS. OVER EASTERN WISCONSIN...THE HEAVIEST SNOWS ARE LIKELY
TO OCCUR BETWEEN 4 AM AND 9 AM.

COLDER AIR WILL BE MOVING INTO THE AREA SUNDAY. THAT WILL CAUSE
TEMPERATURES TO REMAIN NEARLY STEADY OR FALL THROUGH THE DAY. IN
ADDITION...WEST TO NORTHWEST WINDS WILL INCREASE AND COULD GUST TO 45 TO
50 MPH BY AFTERNOON. THAT WILL CREATE SOME BLOWING AND DRIFTING OF THE
SNOW...AND PROLONG THE HAZARDOUS TRAVEL CONDITIONS.

ROAD CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE OVERNIGHT...AND
REMAIN POOR ON SUNDAY. IF YOU ARE PLANNING TO TRAVEL DURING THE REST OF
THE NIGHT OR SUNDAY...BE SURE TO ALLOW FOR EXTRA TRAVEL TIME SO THAT YOU
CAN REACH YOUR DESTINATION SAFELY.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jan 1, 1:06 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
106 AM CST SUN JAN 1 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
106 AM CST SUN JAN 1 2012

...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT...

WIDESPREAD LIGHT TO MODERATE SNOW WAS OCCURRING OVER NORTH CENTRAL
WISCONSIN...WITH A MIXTURE OF SNOW...RAIN AND FREEZING RAIN IN CENTRAL
WISCONSIN. THIS PRECIPITATION WILL OVERSPREAD THE REST OF NORTHEAST
AND EAST CENTRAL WISCONSIN DURING THE EARLY MORNING HOURS. WARMER
TEMPERATURES IN EASTERN WISCONSIN WILL ALLOW FOR A PERIOD OF RAIN
BEFORE THE PRECIPITATION CHANGES OVER TO SNOW OVERNIGHT INTO SUNDAY
MORNING.

THE HEAVIEST SNOWS WILL PUSH ACROSS NORTH-CENTRAL WISCONSIN THROUGH
ABOUT 6 AM. OVER EASTERN WISCONSIN...THE HEAVIEST SNOWS SHOULD
OCCUR BETWEEN 4 AM AND 9 AM.

COLDER AIR WILL BE MOVING INTO THE AREA ON SUNDAY...WHICH WILL
CAUSE TEMPERATURES TO REMAIN NEARLY STEADY OR FALL THROUGH THE
DAY. IN ADDITION...WEST TO NORTHWEST WINDS WILL INCREASE AND COULD
GUST TO 45 MPH BY AFTERNOON. THAT WILL CREATE SOME BLOWING AND
DRIFTING OF THE SNOW...AND PROLONG THE HAZARDOUS TRAVEL CONDITIONS.

HAZARDOUS TRAVEL CONDITIONS ARE ALREADY OCCURRING IN PARTS OF
NORTH CENTRAL AND CENTRAL WISCONSIN. ROAD CONDITIONS ARE EXPECTED
TO RAPIDLY DETERIORATE IN NORTHEAST AND EAST CENTRAL WISCONSIN
OVERNIGHT INTO SUNDAY MORNING...AND REMAIN POOR ON SUNDAY. IF YOU
ARE PLANNING TO TRAVEL DURING THE REST OF THE NIGHT OR SUNDAY...BE
SURE TO ALLOW FOR EXTRA TRAVEL TIME SO THAT YOU CAN REACH YOUR
DESTINATION SAFELY.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
January 1, 3:00 AM CST to January 2, 12:00 PM CST
Where
Vilas forecast zone
Reported by
Trained Spotter
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354349.